Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 174, NWS Nashville, TN

December 1, 2018Van Buren County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Dec 1, 2018, 11:15 PM CST for Van Buren County, Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 1, 2018, 11:15 PM CST (05:15 UTC)
Expired
Dec 1, 2018, 11:45 PM CST
In force
30 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Van Buren County, TN

The radar

The Northeast Alabama radar (KHTX), 97 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 451 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
180 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
451 m²/s²
0-3 km storm-relative helicity
452 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

512 
WUUS54 KOHX 020515
SVROHX
TNC175-020545-
/O.NEW.KOHX.SV.W.0174.181202T0515Z-181202T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
1115 PM CST Sat Dec 1 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southern Van Buren County in Middle Tennessee...

* Until 1145 PM CST.

* At 1115 PM CST, a severe thunderstorm was located 9 miles south of
  Spencer, moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Fall Creek Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3572 8527 3557 8542 3556 8545 3555 8546
      3555 8549 3554 8553 3554 8554 3564 8553
      3575 8527
TIME...MOT...LOC 0515Z 251DEG 45KT 3561 8542 

HAIL...<.75IN
WIND...60MPH
 
$$

27
1 follow-up statement
827 
WWUS54 KOHX 020537
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
1137 PM CST Sat Dec 1 2018

TNC175-020547-
/O.EXP.KOHX.SV.W.0174.000000T0000Z-181202T0545Z/
Van Buren TN-
1137 PM CST Sat Dec 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN VAN BUREN COUNTY WILL
EXPIRE AT 1145 PM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3572 8527 3557 8542 3556 8545 3555 8546
      3555 8549 3554 8553 3554 8554 3564 8553
      3575 8527
TIME...MOT...LOC 0537Z 251DEG 45KT 3569 8512 

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 1, 10:42 PM CST, 33 minutes earlier.

Area forecast discussion, Dec 1, 10:42 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1042 PM CST Sat Dec 1 2018

.UPDATE...
FOR 06Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Showers and a few thunderstorms across the area are weakening
currently, and are having a tough time staying together this
afternoon. 18Z sounding from OHX showing a decent low level
inversion, with some elevated CAPE from 850 mb. Also showing some
drier air aloft, and with strong 80 knot 0-6km shear, likely
having a hard time staying together before that dry air entrains
and mixes to dissipate the showers. Short term models and CAMs are
hinting at a weak front sneaking through the mid state from 00Z-
06Z this evening, and kicking off some convection out ahead. The
HRRR has been the most bullish with this solution, and following
suit is the NAMNest and even the hi-res WRF models. Adjusted pops
up slightly for this evening to account for the precip, but
instability falls off rapidly after 00Z so not sure if there will
be much in the way of stronger cells east of I-65. Will continue
to monitor for any potential for damaging wind gusts or even some
small hail, especially west of I-65 as developing convection
utilizes some of the remaining instability.

Winds will continue to decrease tonight and through the overnight
hours, but pick up again during the day Sunday ahead of the
approaching cold front. There wont be a dramatic wind shift during
the day tomorrow since winds will remain southwesterly and keep
temps warm, but slowly will become westerly Sunday night then
northwesterly by Monday. Cold front is more evident with 850mb
temps, and cold air will begin working its way southward and
eventually have the entire mid state below 0C at 850mb by mid
afternoon. Temperatures will be below average through the week as
any substantial warming will be absent thanks to the lack of
strong southerly flow.

Conditions will remain dry Monday, but a slow moving upper trough
will continue to keep cold air aloft, and may bring some precip
chances during the day Tuesday. Moisture is struggling to show up
for this event despite a few hints of QPF between model
solutions. Kept most of the mid state dry except for the northern
Plateau where some orographic help may be able to squeeze out some
moisture for precip. Temps will be cold enough for some snow to
mix in, but likely just some light rain chances. Tuesday night may
see some flurries over the northern Plateau before dry conditions
return for Wednesday and Thursday with upper ridging/northwest
flow aloft.

On Friday, some shortwave trough activity may kick off some
showers during the day, but better precip chances are in store for
the weekend as a stronger upper shortwave moves through the area.
Models are not lining up yet, of course, but do hint at similar
low level solutions and QPF timing. So have chance pops in for
Saturday and Sunday. Friday night and Saturday night, temperatures
are cold enough for some snow to mix in, but further drops in
temperature with next runs will yield more snow. Current lows are
in the mid 30s, so still too close to call just yet on snow
potential next weekend. Leaned towards the warmer solutions and
have mainly rain in during daytime hours, and a rain snow mix
during the overnight.

&&

.AVIATION...
06Z TAF DISCUSSION.

The taf period will be vfr for CKV, BNA, and MQY. A line of
showers will impact CSV for the next two hours before vfr
conditions prevail for the remainder of the forecast. Winds will
be out of the south tonight between 5-10 kts before increasing
during the morning to 10-15 kts. Some gusts during the daylight
hours could reach 25-28 kts. Winds will relax to around 5-8 kts
after 03/00z.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Barnwell
AVIATION........Reagan
Hazardous weather outlook, Dec 1, 5:13 AM CST, 18 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
513 AM CST Sat Dec 1 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-021115-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
513 AM CST Sat Dec 1 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight.

A few strong storms will be possible for areas along and west of
I-65 from noon to 6 pm today. The main concern is strong wind
gusts with any of these storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today.

27

In the hours before

Special weather statement, Dec 1, 7:13 PM CST, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Nashville TN
713 PM CST Sat Dec 1 2018

TNZ030>032-064>066-020145-
Putnam TN-Cumberland TN-Jackson TN-De Kalb TN-White TN-Smith TN-
713 PM CST Sat Dec 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUMBERLAND...
SOUTHEASTERN SMITH...NORTHEASTERN DE KALB...SOUTHEASTERN JACKSON...
NORTHWESTERN WHITE AND PUTNAM COUNTIES UNTIL 745 PM CST...

At 712 PM CST, Doppler radar was tracking a strong thunderstorm near
Smithville, moving northeast at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cookeville, Smithville, Algood, Baxter, Center Hill Lake, Hamptons
Crossroads, Bakers Crossroads, Burgess Falls State Park, Edgar Evans
State Park and Cummins Falls State Park.

This includes Interstate 40 between mile markers 265 and 298.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3590 8576 3604 8590 3636 8572 3609 8524
TIME...MOT...LOC 0112Z 228DEG 50KT 3603 8576

07
Special weather statement, Dec 1, 7:25 PM CST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Nashville TN
725 PM CST Sat Dec 1 2018

TNZ010-011-031>034-020215-
Putnam TN-Fentress TN-Overton TN-Pickett TN-Clay TN-Jackson TN-
725 PM CST Sat Dec 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR OVERTON...PICKETT...EASTERN
JACKSON...CLAY...NORTH CENTRAL PUTNAM AND NORTHWESTERN FENTRESS
COUNTIES UNTIL 815 PM CST...

At 724 PM CST, Doppler radar was tracking a strong thunderstorm near
Algood, or 7 miles north of Cookeville, moving northeast at 45 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cookeville, Livingston, Celina, Byrdstown, Algood, Wolf River Dock,
Dale Hollow Lake, Rickman, Pall Mall, Cummins Falls State Park,
Standing Stone State Park and Ashlock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3660 8478 3659 8477 3614 8546 3625 8563
      3662 8558 3663 8523
TIME...MOT...LOC 0124Z 217DEG 44KT 3627 8549

07
Special weather statement, Dec 1, 9:03 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Nashville TN
903 PM CST Sat Dec 1 2018

TNZ028-059-062-063-020345-
Cannon TN-Rutherford TN-Williamson TN-Wilson TN-
903 PM CST Sat Dec 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR RUTHERFORD...EAST CENTRAL
WILLIAMSON...SOUTHERN WILSON AND NORTHERN CANNON COUNTIES UNTIL 945
PM CST...

At 902 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Murfreesboro, moving northeast at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Murfreesboro, Lebanon, Smyrna, Walterhill, Cedars Of Lebanon State
Park, Lascassas, Rockvale, Milton and Gladeville.

This includes the following highways...
 Interstate 40 between mile markers 233 and 234.
 Interstate 24 between mile markers 69 and 85.
 Interstate 840 between mile markers 44 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3566 8646 3579 8666 3620 8639 3602 8606
TIME...MOT...LOC 0302Z 219DEG 26KT 3578 8653

07
Special weather statement, Dec 1, 9:56 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Nashville TN
956 PM CST Sat Dec 1 2018

TNZ062>064-075-077>079-020430-
Cannon TN-Rutherford TN-Coffee TN-Bedford TN-Grundy TN-De Kalb TN-
Warren TN-
956 PM CST Sat Dec 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DE KALB...
SOUTHEASTERN RUTHERFORD...COFFEE...WARREN...SOUTHEASTERN BEDFORD...
NORTHWESTERN GRUNDY AND CANNON COUNTIES UNTIL 1030 PM CST...

At 956 PM CST, Doppler radar was tracking a strong thunderstorm near
Tullahoma, or 7 miles northeast of Lynchburg, moving northeast at
45 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
McMinnville, Manchester, Woodbury, Tullahoma, Morrison, Centertown,
Normandy, Viola, Beechgrove, Raus, Summitville, Hillsboro,
Bradyville, Arnold AFB and Woods Reservoir.

This includes Interstate 24 between mile markers 97 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3531 8600 3534 8603 3536 8615 3535 8616
      3534 8619 3535 8625 3537 8628 3538 8625
      3539 8628 3541 8625 3541 8629 3539 8630
      3538 8633 3536 8633 3537 8642 3592 8605
      3578 8561 3531 8597
TIME...MOT...LOC 0356Z 219DEG 25KT 3537 8628

07
Special weather statement, Dec 1, 10:33 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Nashville TN
1033 PM CST Sat Dec 1 2018

TNZ010-011-031>034-063>066-078-080-020530-
Putnam TN-Cannon TN-Cumberland TN-Fentress TN-Overton TN-Pickett TN-
Van Buren TN-Clay TN-Jackson TN-De Kalb TN-Warren TN-White TN-
1033 PM CST Sat Dec 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR OVERTON...PICKETT...WESTERN
CUMBERLAND...EASTERN DE KALB...SOUTHEASTERN JACKSON...NORTHERN VAN
BUREN...NORTHERN WARREN...EASTERN CLAY...WHITE...PUTNAM...EAST
CENTRAL CANNON AND FENTRESS COUNTIES UNTIL 1130 PM CST...

At 1033 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Albany to 7 miles south of Smithville.
Movement was east at 45 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Cookeville, Sparta, Smithville, Livingston, Jamestown, Byrdstown,
Algood, Monterey, Baxter, Allardt, Pleasant Hill, Doyle, Hamptons
Crossroads, Virgin Falls State Natural Area, Rock Island State Park,
Clarkrange, Cummins Falls State Park, Grimsley, Bakers Crossroads and
Burgess Falls State Park.

This includes Interstate 40 between mile markers 273 and 315.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3660 8478 3578 8521 3578 8596 3662 8537
      3663 8523
TIME...MOT...LOC 0433Z 259DEG 39KT 3667 8521 3586 8584

07
Special weather statement, Dec 1, 10:55 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Nashville TN
1055 PM CST Sat Dec 1 2018

TNZ065-066-077>080-020530-
Cumberland TN-Coffee TN-Van Buren TN-Grundy TN-Warren TN-White TN-
1055 PM CST Sat Dec 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CUMBERLAND...
SOUTHEASTERN COFFEE...VAN BUREN...EASTERN WARREN...GRUNDY AND
SOUTHEASTERN WHITE COUNTIES UNTIL 1130 PM CST...

At 1055 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles south of McMinnville, moving east at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
McMinnville, Spencer, Gruetli-Laager, Tracy City, Monteagle,
Altamont, Coalmont, Palmer, Beersheba Springs, Viola, Hillsboro,
Pelham, Fall Creek Falls State Park and Fiery Gizzard State Park.

This includes Interstate 24 between mile markers 120 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3524 8582 3522 8587 3529 8592 3534 8603
      3578 8567 3578 8520 3576 8527 3572 8527
      3557 8542 3555 8546 3553 8561 3549 8554
      3543 8554 3541 8551 3541 8549 3538 8549
      3532 8556 3529 8571 3524 8570 3522 8574
TIME...MOT...LOC 0455Z 259DEG 49KT 3553 8578

07

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 7:13 PM CSTSpecial Weather StatementOHXDeKalb, Putnam32 min
Dec 1, 7:25 PM CSTSpecial Weather StatementOHXClay, Overton, Pickett50 min
Dec 1, 9:03 PM CSTSpecial Weather StatementOHXRutherford42 min
Dec 1, 9:56 PM CSTSpecial Weather StatementOHXCannon, Coffee, Warren34 min
Dec 1, 10:33 PM CSTSpecial Weather StatementOHXFentress, Overton, Pickett, Putnam, White57 min
Dec 1, 10:55 PM CSTSpecial Weather StatementOHXGrundy, Van Buren35 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.